Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS St. Louis, MO

April 8, 2015Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2015, 1:13 PM CDT for Marion County, Illinois. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 1:13 PM CDT (18:13 UTC)
Expired
Apr 8, 2015, 1:41 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 1:13 PM CDTHAIL 12 E Salem, IL
Apr 8, 1:18 PM CDTHAIL 1Salem, ILAT INTERSECTION OF I-57 AND US 50...MOST WERE DIME-SIZED...BUT THE LARGEST WERE THE SIZE OF QUARTERS.
Apr 8, 1:18 PM CDTHAIL 1Salem, IL
Apr 8, 1:21 PM CDTHAIL 1Salem, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KLSX 081813
SVRLSX
ILC121-081900-
/O.NEW.KLSX.SV.W.0029.150408T1813Z-150408T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 200 PM CDT

* AT 110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODIN...AND
  MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...KINMUNDY...OMEGA...HELM...STEPHEN FORBES STATION...TONTI...
  KELL...CARTTER...ALMA...BRUBAKER AND IUKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3848 8871 3847 8914 3883 8913 3882 8874
      3883 8873 3883 8871
TIME...MOT...LOC 1814Z 255DEG 27KT 3861 8899

HAIL...1.00IN
WIND...<50MPH

$$

TRUETT
3 follow-up statements
097 
WWUS53 KLSX 081822
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
122 PM CDT WED APR 8 2015

ILC121-081900-
/O.CON.KLSX.SV.W.0029.000000T0000Z-150408T1900Z/
MARION IL-
122 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 200 PM CDT...

AT 118 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALEM...AND
MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN 
SALEM.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
KINMUNDY...OMEGA...HELM...STEPHEN FORBES STATION...ALMA...BRUBAKER
AND IUKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3848 8871 3847 8914 3883 8913 3882 8874
      3883 8873 3883 8871
TIME...MOT...LOC 1822Z 255DEG 27KT 3862 8890

HAIL...1.00IN
WIND...<50MPH

$$

TRUETT
741 
WWUS53 KLSX 081834
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT WED APR 8 2015

ILC121-081900-
/O.CON.KLSX.SV.W.0029.000000T0000Z-150408T1900Z/
MARION IL-
134 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MARION
COUNTY UNTIL 200 PM CDT...

AT 131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
OMEGA...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. NUMEROUS REPORTS OF QUARTER SIZE 
         HAIL NEAR SALEM.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
OMEGA...HELM AND STEPHEN FORBES STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3848 8892 3882 8893 3882 8874 3883 8873
      3883 8871 3848 8871
TIME...MOT...LOC 1834Z 255DEG 27KT 3864 8879

HAIL...1.00IN
WIND...<50MPH

$$

TRUETT
976 
WWUS53 KLSX 081841
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT WED APR 8 2015

ILC121-081852-
/O.CAN.KLSX.SV.W.0029.000000T0000Z-150408T1900Z/
MARION IL-
141 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3848 8892 3882 8893 3882 8874 3883 8873
      3883 8871 3848 8871
TIME...MOT...LOC 1842Z 255DEG 27KT 3866 8872

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:29 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 7:29 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
729 AM CDT Wed Apr 8 2015

.UPDATE:
Issued at 647 AM CDT Wed Apr 8 2015

Update to mainly PoPs thru this morning. TSRA developed further S
than prev thought, tho not entirely sure how this will impact the
forecast for the rest of today. Ongoing storms shud continue to
propagate ewd this morning. Current timing is to reach wrn CWA
border around 15z. These storms shud weaken further ewd as the
LLJ. However, some uncertainty remains exactly what these storms
will do once they reach the sfc fnt. By the time the storms reach
the sfc fnt, at least some insolation will have started. This may
allow storms to persist ewd into the warm sector. Regardless, it
still appears that as these storms move ewd thru the area, enuf
recovery will be possible for the setup for storms late this
afternoon and overnight.

Tilly

&&

.SHORT TERM:  (Through Tonight)
Issued at 336 AM CDT Wed Apr 8 2015

Unfortunately, mdl guidance is not as in sync as much of it was
yesterday. This leads to a number of questions for the next 24 hrs.

No one mdl soln really agrees with the going forecast, but a number
of them hint at it in one way or another. The closest would probably
be the HiResW-ARW soln.

Sct TSRA across the sern portions of the CWA shud persist thru early
morning and gradually dissipate after sunrise, or at the very least,
move E out of the area. ACCAS developing along the fnt over ern KS
and wrn MO shud develop into TSRA and move ENE into wrn/nrn portions
of the CWA this morning and build sewd thru the morning and into the
afternoon hrs. This cluster shud intensify as it approaches the
region and encounters higher CAPE and deep layer shear. The primary
threat with these storms will be large hail and heavy rainfall. If
these storms do develop and track as expected, they will likely
impact some of the same areas that received heavy rain yesterday. If
this soln verifies, a Flash Flood Watch will be needed. Due to
questions in timing and placement, have decided to hold off on a
headline for now, but will monitor closely.

These storms will likely leave behind outflow boundaries, which
complicates the forecast for this afternoon and overnight. Expect
storms to develop across sern KS and wrn MO this afternoon and
propagate into the region either late this afternoon or early
evening. Given the thermal and dynamic setup, expect initial mode to
be supercells which shud continue into the CWA this evening. While
the main focus for these storms is expected to be across the nrn
half of the CWA, sfc boundaries may help focus storms further S,
impacting already soggy areas as mentioned above.

If the morning convection plays out as anticipated, and if storms
this evening and overnight impact these same areas again, flooding
may pose a significant threat. Still, with the questions mentioned
above, will hold off on headlines.

Storms shud be moving out of the region twd sunrise tomorrow,
allowing the area to reset ahead of the approaching sfc low. More
info to follow below.

As for temps, continued warm trends, tho going forecast may be too
warm today for ern portions of the CWA if storms develop as
expected. That said, with sly flow and if storms can move out of the
area quickly enuf, area may warm yet this afternoon.

Tilly

.LONG TERM:  (Friday through Tuesday)
Issued at 414 AM CDT Wed Apr 8 2015

Expect TSRA to be ongoing at the beginning of this period, but shud
be moving newd out of the CWA early in the morning. This shud leave
much of the morning and early afternoon for the area to recover
ahead of the approaching cdfnt. The main threats for svr will depend
upon storm mode, which is still questionable in different locations.
Still, it appears to be an active period with ample svr potential.
Storms shud translate ewd thru the afternoon and eve, and be E of
the CWA by 06z Fri.

Next chances for precip return Sat night thru Tues as a sfc fnt sets
up across the region again. Have kept PoPs in the chance range for
now despite somewhat good mdl agreement due to the closed low
approaching the area.

Continued with warm trends on Thurs, then cooler Fri. Temps shud
moderate quickly with ample insolation. Trended twd a compromise
thru the remainder of the forecast period with questions of precip
timing.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 648 AM CDT Wed Apr 8 2015

Busy complex low confidence fcst. There should be several waves of
TSTMs thru the prd but Qs remain with regards to timing and
location as well the CIG/VSBY fcst. There is an area of low
pressure near w cntrl IL with a warm front extending to the east
and a cold front to the SW to another low across OK. IFR
conditions exist north of the front. Ongoing convection across
wrn MO is fcst to weaken as it tracks east this mrng...but not
sure how far east it will last. It is possible that these storms
last thru the mrng and continue to percolate into the aftn and
reach as far east as the STL metro area. The low in OK is fcst to
move NE along the cold front to near KC by this evng and weaken
while another more significant low dvlps across the cntrl high
plains. This will lift the bndry north as a warm front into nthrn
MO and cntrl IL by this evng. IFR/MVFR conditions should clear out
of KCOU either late this mrng or early this aftn while KUIN may be
stuck in IFR most of the day...potentially all day if the front
never lifts north of the terminal. Another round of convection is
expected to dvlp along the front across SE KS and SW MO this aftn
and spread E/NE thru the evng. Again there are Qs about how far
north this activity will make it. More SHRA/TSTM activity is
expected along the front overnight. Tried to approximate this
first round of convection and used VCTS to account for the rest of
the potential precip. IFR conditions and hail are possible with
the strongest cells.

Specifics for KSTL:

Several rounds of convection are possible thru the prd. Tried to
account for the first batch currently ongoing across wrn MO. Beyond
that seemed impractical to attempt to specify an exact time for
thunder and used a VCTS ground to account for the threat. MVFR
CIGs are possible but not likely. IFR conditions and hail will be
possible under the stronger cores but obviously way too soon to
include that level of detail. More storms are possible on Thursday.

2%

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     82  68  79  45 /  70  80  70  60
Quincy          76  63  74  41 /  70  80  70  20
Columbia        80  65  75  41 /  90  80  70  20
Jefferson City  80  66  76  41 /  80  80  70  30
Salem           80  67  77  47 /  60  80  70  70
Farmington      81  67  77  44 /  50  80  70  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 4:54 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED APR 8 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
454 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION TODAY AND
TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...ARE LIKELY OVER
MUCH OF THE AREA THURSDAY AND THURSDAY EVENING.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS
WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT.

TILLY

In the hours before

Local storm report, Apr 8, 12:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             2 W GUTHRIE             38.76N  92.13W
04/08/2015  E0.50 INCH       CALLAWAY           MO   TRAINED SPOTTER

            PEA TO GRAPE SIZE HAIL.

&&

FUCHS
Local storm report, Apr 8, 12:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             5 E LINN                38.48N  91.75W
04/08/2015  E1.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

CORRECTED LOCATION

DYE
Local storm report, Apr 8, 1:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             2 SW FULTON             38.83N  91.98W
04/08/2015  E0.70 INCH       CALLAWAY           MO   STORM CHASER

            PEA TO DIME-SIZED HAIL.

&&

FUCHS
Local storm report, Apr 8, 1:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     WALL CLOUD       7 S FULTON              38.75N  91.95W
04/08/2015                   CALLAWAY           MO   TRAINED SPOTTER

            WELL-DEFINED ROTATING CLOUD PULLING SCUD INTO
            BASE...LOOKING SW.

&&

FUCHS
Local storm report, Apr 8, 1:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             4 SE LINN               38.44N  91.79W
04/08/2015  M1.75 INCH       OSAGE              MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 8, 1:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
112 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             ODIN                    38.62N  89.05W
04/08/2015  M0.50 INCH       MARION             IL   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:07 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison38 min
Apr 8, 3:24 PM CDTFlash Flood WatchLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more31 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.